Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 152, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 16, 2000, 10:25 AM CDT for Stutsman County, North Dakota. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 16, 2000, 10:25 AM CDT (15:25 UTC)
- Expired
- Aug 16, 2000, 11:15 AM CDT
- In force
- 50 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Stutsman County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 128 km from the middle of the area, began a volume at 15:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 10:32 AM CDT | Hail 0.75 | Pingree, ND | |
| Aug 16, 10:35 AM CDT | Hail 0.75 | Pingree, ND | Reported by a cooperative observer. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 3.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1850 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 260 m²/s²
- 0-3 km storm-relative helicity
- 356 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 161525 SVRBIS NDC093-161615- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 1025 AM CDT WED AUG 16 2000 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 1115 AM CDT * AT 1025 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF PINGREE...OR ABOUT 22 MILES NORTHWEST OF JAMESTOWN...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... EDMUNDS AT 1030 AM CDT BUCHANAN...PINGREE AT 1035 AM CDT KENSAL...SPIRITWOOD LAKE AT 1055 AM CDT COURTENAY AT 1105 AM CDT VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. LAT...LON 4700 9907 4698 9848 4732 9848 4731 9948 TWH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:30 AM CDT, 7 hours 55 minutes earlier.
Area forecast discussion, Aug 16, 2:30 AM CDT, 7 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 230 AM CDT WED AUG 16 2000 A MID LEVEL SHORT WAVE TROUGH WILL BE TRAVERSING NORTH DAKOTA TODAY. THIS FEATURE SPORTS 2 VORT MAXES. ONE WILL REMAIN NORTH OF THE STATE IN SOUTHERN SASKATCHEWAN AND SOUTHERN MANITOBA. THE OTHER WILL MOVE FROM THE BLACK HILLS TO CENTRAL MINNESOTA. THEN THURSDAY AND FRIDAY BRING A BUILDING RIDGE AND A RETURN TO QUIET WEATHER TO THE REGION. IT IS THE SOUTHERN VORT MAX THAT WILL BRING THE MOST POTENTIAL FOR RAIN TO THE FORECAST AREA. FOLLOWING THE ETA GUIDANCE THIS DISTURBANCE IS PROGGED TO BRING IN EXCESS OF A THIRD OF AN INCH OF PRECIPITATION TO THE SOUTH CENTRAL PART OF THE STATE BY 18Z...WITH MORE TO FOLLOW DURING THE AFTERNOON IN THE EAST CENTRAL AND SOUTHEAST PART OF THE STATE. THE ATMOSPHERE IS PROGGED TO REMAIN STABLE AND THE WARM FRONT IS EXPECTED TO REMAIN WELL SOUTH IN SOUTHERN SOUTH DAKOTA. IT APPEARS THAT THE HEAVY ACTION FROM THIS SYSTEM WILL LIKELY REMAIN SOUTH OF OUR FORECAST AREA...IN THE VICINITY OF THE WARM FRONT. I EXPECT SOME LIGHTER PRECIPITATION TO MOVE THROUGH THE SOUTHERN PART OF OUR FORECAST AREA DURING THE MORNING AND EARLY AFTERNOON. SEVERE WEATHER DOESN'T APPEAR TO BE A THREAT DUE TO THE WEAK OR ABSENT INSTABILITY. CLEARING SKIES IN THE WEST THIS AFTERNOON WILL ALLOW SOME TEMPERATURE REBOUND BUT CLOUDS IN THE CENTRAL FOR MOST OF THE DAY WILL HOLD BACK TEMPERATURES THERE. .BIS...NONE. RSL
In the hours before
Special weather statement, Aug 16, 5:06 AM CDT, 5 hours 19 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-161600- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 500 CDT TUE AUG 14 2000 ...NO SEVERE THUNDERSTORMS EXPECTED TODAY OR TONIGHT IN WESTERN AND CENTRAL NORTH DAKOTA... FORECAST...SHOWERS AND THUNDERSHOWERS WILL MOVE ACROSS THE REGION THIS MORNING AND EARLY THIS AFTERNOON. SEVERE WEATHER IS HOWEVER NOT EXPECTED. DISCUSSION...A MID LEVEL SHORT WAVE TROUGH AND ASSOCIATED SURFACE TROUGH WILL SET OFF SHOWERS AND THUNDERSHOWERS AS IT MOVES ACROSS THE REGION TODAY. HOWEVER SURFACE BASED AND ELEVATED INSTABILITY IS EITHER ABSENT OR VERY WEAK. BOUNDARY LAYER MOISTURE IS ALSO LIMITED. THUS SEVERE WEATHER IS NOT EXPECTED. WEATHER SPOTTERS WILL NOT BE NEEDED OVER WESTERN AND CENTRAL NORTH DAKOTA TODAY OR TONIGHT. THIS PRODUCT IS FOR PLANNING PURPOSES ONLY. STAY TUNED TO NOAA WEATHER RADIO FOR UPDATED FORECASTS. RSL
Special weather statement, Aug 16, 5:07 AM CDT, 5 hours 18 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-161600- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 500 CDT WED AUG 16 2000 ...NO SEVERE THUNDERSTORMS EXPECTED TODAY OR TONIGHT IN WESTERN AND CENTRAL NORTH DAKOTA... FORECAST...SHOWERS AND THUNDERSHOWERS WILL MOVE ACROSS THE REGION THIS MORNING AND EARLY THIS AFTERNOON. SEVERE WEATHER IS HOWEVER NOT EXPECTED. DISCUSSION...A MID LEVEL SHORT WAVE TROUGH AND ASSOCIATED SURFACE TROUGH WILL SET OFF SHOWERS AND THUNDERSHOWERS AS IT MOVES ACROSS THE REGION TODAY. HOWEVER SURFACE BASED AND ELEVATED INSTABILITY IS EITHER ABSENT OR VERY WEAK. BOUNDARY LAYER MOISTURE IS ALSO LIMITED. THUS SEVERE WENATHER IS NOT EXPECTED. WEATHER SPOTTERS WILL NOT BE NEEDED OVER WESTERN AND CENTRAL NORTH DAKOTA TODAY OR TONIGHT. THIS PRODUCT IS FOR PLANNING PURPOSES ONLY. STAY TUNED TO NOAA WEATHER RADIO FOR UPDATED FORECASTS. RSL
Special weather statement, Aug 16, 5:15 AM CDT, 5 hours 10 minutes before
NDZ001-009-017-161145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 515 AM CDT (415 AM MDT) WED AUG 16 2000 SHOWERS AND THUNDERSHOWERS WILL CONTINUE OVER AREAS OF DIVIDE... WILLIAMS AND MCKEZIE COUNTIES THIS MORNING. THE STRONGEST THUNDERSHOWERS WILL TRACK THROUGH EASTERN MCKENZIE COUNTY THROUGH 600 AM CDT. EXPECT BRIEF RAINFALLS AND FREUQUENT DANGEROUS LIGHTNING IN THUNDERSHOWERS. $$MR N
Special weather statement, Aug 16, 6:00 AM CDT, 4 hours 25 minutes before
NDZ001-009-017-161145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 555 AM CDT (455 AM MDT) WED AUG 16 2000 SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER AREAS OF DIVIDE... WILLIAMS AND MCKENZIE COUNTIES THIS MORNING. THE STRONGEST THUNDERSHOWERS WILL TRACK THROUGH CENTRAL AND EASTERN MCKENZIE COUNTY THROUGH 700 AM CDT. EXPECT BRIEF RAINFALLS....SMALL HAIL...FREUQUENT DANGEROUS LIGHTNING AND STRONG GUSTY WINDS TO 50 MPH IN THE STRONGER THUNDERSTORMS. $$MR N
Special weather statement, Aug 16, 6:55 AM CDT, 3 hours 30 minutes before
NDZ001-009-017-161145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 655 AM CDT (555 AM MDT) WED AUG 16 2000 ...SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER AREAS OF DIVIDE...WILLIAMS AND MCKENZIE COUNTIES THIS MORNING.... THE STRONGEST THUNDERSHOWERS WILL TRACK THROUGH EASTERN MCKENZIE COUNTY AND NORTHWESTERN DIVIDE COUNTY...NEAR FORTUNA 800 AM CDT. EXPECT BRIEF RAINFALLS....SMALL HAIL...FREUQUENT DANGEROUS LIGHTNING AND STRONG GUSTY WINDS TO 50 MPH IN THE STRONGEST THUNDERSTORMS. WINDS ACROSS THE AREA CAN BE EXPECTED TO PERSIST AT 20 TO 30 MPH THROUGH 800 AM CDT. MR NNNNN
Special weather statement, Aug 16, 7:04 AM CDT, 3 hours 21 minutes before
NDZ001-009-017-161300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 704 AM CDT (604 AM MDT) WED AUG 16 2000 ...SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER AREAS OF DIVIDE...WILLIAMS AND MCKENZIE COUNTIES THIS MORNING.... THE STRONGEST THUNDERSHOWERS WILL TRACK THROUGH NORTHWESTERN DIVIDE COUNTY...NEAR FORTUNA THROUGH 800 AM CDT. EXPECT BRIEF RAINFALLS....SMALL HAIL...FREUQUENT DANGEROUS LIGHTNING AND STRONG GUSTY WINDS TO 50 MPH IN THE STRONGEST THUNDERSTORMS. WINDS ACROSS THE AREA CAN BE EXPECTED TO PERSIST AT 20 TO 30 MPH THROUGH 800 AM CDT. MR NNNNN
Nearby
Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.